If you've experienced dizziness since starting supplements, you may be wondering: can vitamins make you dizzy? Generally, they don't, but certain high-dose vitamin or mineral supplements could make you feel dizzy — or experience other side effects — while taking them.
Video of the Day
Most Supplements Won’t Cause Dizziness
Between individual vitamin and mineral supplements, multivitamins, and herbal supplements, there are thousands of dietary supplements and vitamin products on the market today. But when it comes to feeling dizzy, you can rest easy, as most of them shouldn't cause any significant side effects (including dizziness) when taken as directed, according to experts.
"In general, if taken at correct doses, vitamins and supplements shouldn't make you dizzy," says Sebastopol, California-based Caitlin Beale, MS, RDN, a private practice registered dietitian nutritionist.
The National Center for Complementary and Integrative Health (NCCIH) advises that if you do experience side effects, you should discontinue the supplement and talk to your doctor.
High Doses May Cause Dizziness
One of the biggest risks for dizziness and other potentially more severe side effects comes from taking high doses of supplements.
"If you take too much of certain supplements like the B vitamins or vitamin A, dizziness can be a side effect," Beale says. In fact, several vitamins and minerals taken in high doses may cause dizziness as a side effect, including:
- B vitamins: There are several B vitamins, but niacin (vitamin B3) in particular carries a risk of dizziness in high doses. According to Mayo Clinic, this may be accompanied by skin flushing.
- Fat-soluble vitamins: Vitamins A, D, E and K are stored in your fat cells, and taking high doses over time can lead to dizziness and other potentially severe complications, notes Colorado State University Extension.
- Choline: Per the University of Rochester Medical Center, high doses of choline may cause dizziness, and most people are able to get enough choline through diet anyway.
- Certain minerals: High doses of zinc can lead to toxicity and dizziness too, according to the National Library of Medicine.
To reduce your risk of side effects from the vitamins and supplements you take, the NCCIH advises that you should always take them according to the directions on the label.
You can also find information about the Tolerable Upper Intake Level (or upper limit, UL) — the amount most people can safely take daily before experiencing side effects or complications — for many vitamins and minerals on the Office of Dietary Supplements (ODS) website. You don't necessarily need this much on a daily basis, but a safe limit has been established for some vitamins and minerals.
This table lists the UL in healthy adults for vitamins and minerals that have a level established — and may cause dizziness in high doses:
Tolerable Upper Intake Level
Niacin (vitamin B3)
Folate (vitamin B9)
You can also use the ODS website to see how much of each vitamin and mineral you need for optimal health — or your recommended daily allowance (RDA) — which, in most cases, is much lower than the UL. This knowledge can help you make informed decisions about vitamin and mineral supplement dosing.
Choosing Safe Supplements
When it comes to choosing supplements, NCCIH says that dietary supplements aren't regulated as strictly as food and drugs. In some instances, certain supplements may contain contaminants or ingredients that aren't on the label or in different amounts than what's listed, any of which could be unsafe or cause a range of side effects like dizziness.
That's why it's important that you only purchase vitamins or supplements that are tested by third parties, according to a September 2016 review in the Journal of the Academy of Nutrition and Dietetics.
Per the study, trusted third-party supplement testing companies include:
- United States Pharmacopeia.
- NSF International.
Read more: Potential Benefits of Multivitamins
- Caitlin Beale, MS, RDN, registered dietitian nutritionist, private practice, Sebastopol, California
- National Center for Complementary and Integrative Health: “Using Dietary Supplements Wisely”
- Mayo Clinic: “Niacin”
- Colorado State University Extension: “Fat-Soluble Vitamins: A, D, E, and K”
- University of Rochester Medical Center: “Choline”
- National Library of Medicine: “Zinc Toxicity”
- Office of Dietary Supplements: “Nutrient Recommendations: Dietary Reference Intakes (DRI)”
- Journal of the Academy of Nutrition and Dietetics: “Quality Certification Programs for Dietary Supplements”
- Office of Dietary Supplements: "Vitamin A"
- Office of Dietary Supplements: "Vitamin D"
- Office of Dietary Supplements: "Vitamin E"
- Office of Dietary Supplement: "Niacin"
- Office of Dietary Supplement: "Vitamin B6"
- Office of Dietary Supplements: "Folate"
- Office of Dietary Supplements: "Choline"
- Office of Dietary Supplements: "Zinc"